Mix-up of medications for epileptic children
One registered pharmacist from Pennsylvania has reportedly heard of a number of mix-ups concerning medications that are given to certain children suffering from epilepsy. The children that suffer from a severe form of epilepsy called Lennox-Gastaut Syndrome (LGS) are apparently at risk for receiving the wrong medication because the prescribed drug is close in name to another prescribed drug.
Though some of these children should be prescribed clobazam, sometimes they are instead prescribed clonazepam. And while both are used to treat panic attacks and epilepsy, clonazepam is approximately 10 times stronger in potency. Yet because these drugs are used to treat similar symptoms and have such a close spelling in names, one drug is often confused with the other.
It is especially true of children that suffer from LGS that such medication mistakes are made. Pharmacists and nurses are often unfamiliar with the newer drug, clobazam, and so instead, even if these individuals pick up on the spelling difference, assume that a physician meant to prescribe clonazepam.
Attorneys practicing in the medical malpractice area are greatly concerned with the frequency that medication errors occur. Often these types of mistakes can be eradicated by specific warnings and communications made by physicians to those that will actually be providing the drugs.
We’ve seen before the problems that come about due a confusion of medications. The same dosage of one drug may react in a much stronger measure than another drug, and this can lead to an overdose for the patient. Care should be taken by physicians, nurses and pharmacists to ensure that these sorts of mistakes never occur.
Source: The Legal Examiner, “Drug Name Mix-up Could Endanger Epileptic Children,” by Allison Quering, Jan. 14, 2013
- Our Pittsburgh law firm’s website contains a significant amount of information regarding medication errors and how such errors come about.